Colorado, 2013

Winter Weather in Colorado, February 23 to 24, 2013

February 23 to 24, 2013 · NWS GJT · 15 events in 15 counties and zones

A Pacific storm system deepened over western Colorado and brought significant snow to the mountains and some lower elevations as the associated cold front pushed through the region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system deepened over western Colorado and brought significant snow to the mountains and some lower elevations as the associated cold front pushed through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 4:53 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 23, 4:53 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
453 AM MST SAT FEB 23 2013

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 453 AM MST SAT FEB 23 2013

SNOW HAS CONTINUED AT MT WARNER IN THE PARK RANGE EARLY THIS
MORNING. FEEL THIS IS GENERALLY LOCALIZED IN THE WESTERLY
FLOW...BUT THIS AREA MAY NOT SEE MUCH OF A BREAK BEFORE THE NEXT
SYSTEM BRINGS ANOTHER ROUND OF SNOW TO THE REGION. ALSO EXPECT THE
OTHER NORTHERN MOUNTAINS WILL SEE SNOW DEVELOP OR SPREAD IN
COVERAGE THROUGHOUT THE MORNING AS THIS UPCOMING STORM APPROACHES.

THE APPROACHING LOW PRESSURE TROUGH DROPPED INTO THE PACIFIC
NORTHWEST LAST EVENING AND HAS SPREAD INTO ID EARLY THIS MORNING.
THIS STORM PROMISES TO BRING SIGNIFICANT SNOWFALL TO THE MOUNTAINS
WITH ACTIVITY RAMPING UP BY THE AFTERNOON. AN ASSOCIATED COLD
FRONT WILL DROP FROM THE WEST-NORTHWEST INTO EASTERN UT AND THE
NORTHWEST CORNER OF CO LATE THIS AFTERNOON...THEN MOVE ACROSS THE
REMAINDER OF THE FORECAST AREA THROUGH THE EVENING. IN ADDITION...
THE UPPER JET NOSES INTO WESTERN CO BY MIDDAY...PROVIDING GOOD
UPPER LEVEL SUPPORT AND AIDING THE SOUTHWEST OROGRAPHICS. THE
COMBINATION OF THE APPROACHING COLD FRONT...AND THE STRONG WINDS
ALOFT WILL RESULT IN GUSTY SOUTHWEST WINDS AT THE SURFACE UNTIL
THE FRONT PASSES...ESPECIALLY OVER THE EXPOSED HIGHER TERRAIN.
ALSO A FEW LIGHTNING STRIKES HAVE BEEN OBSERVED ALONG THE FRONT
LATE LAST NIGHT THROUGH EARLY THIS MORNING ACROSS OR AND ID.
THEREFORE HAVE ADDED A MENTION OF THUNDERSTORMS LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING OVER THE WESTERN PORTION...IN
PROXIMITY TO THE FRONT. EXPECT THAT THE HEAVIEST SNOW WILL
ACCOMPANY THE FRONT. WHILE PRECIPITATION MAY BEGIN AS RAIN IN SOME
OF THE LOWER VALLEYS...THIS SHOULD BE SHORT-LIVED. BY MID EVENING
ALL SHOWERS WILL BE SNOW.

ONCE THE FRONT PASSES...SNOWFALL WILL CONTINUE ACROSS MUCH OF THE
AREA AS THE UPPER TROUGH FOLLOWS. THE 500 MB LOW WILL DROP ALONG
THE UT/CO BORDER FROM THE WY BORDER AT 06Z SUN...TO THE FOUR
CORNERS AT 18Z. THIS WILL BRING A -30 COLD POOL ALOFT OVER THE
AREA. HOWEVER THE COLDEST AIR ALOFT LOOKS LIKE IT WILL SKIRT
FIRST AROUND THE WESTERN...THEN SOUTHERN BORDERS JUST OUTSIDE OUR
FORECAST AREA. DURING THIS PHASE OF THE STORM...THE NORTHWEST TO
NORTH FACING SLOPES WILL BECOME FAVORED. SNOW WILL DIMINISH FROM
THE WEST THROUGH SUNDAY...LINGERING THROUGHOUT THE DAY OVER THE
COLORADO MOUNTAINS...ESPECIALLY NEAR THE DIVIDE. FOR NOW HAVE LEFT
THE WINTER ADVISORIES IN PLACE. THE HIGHER VALLEYS ALONG
INTERSTATE 70...AND THE UPPER GUNNISON BASIN WILL NEED TO BE
WATCHED. BUT FOR NOW THERE STILL IS TOO MUCH UNCERTAINTY.

TEMPERATURES WILL WARM TODAY IN THE PREFRONTAL ENVIRONMENT...THEN
DROP AGAIN ON SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 453 AM MST SAT FEB 23 2013

COLD AND UNSETTLED CONTINUES THROUGH THURSDAY WITH A DRY AND WARM
WEEKEND NEXT.

SUNDAY NIGHT...THE TROUGH EJECTS ONTO THE PLAINS WITH LIGHT SNOW
CONTINUING ALONG THE COLORADO SPINE. OVERNIGHT LOW TEMPERATURES
WILL BE FRIGID...SOME 10-15 DEGREES BELOW NORMAL AND AT OR BELOW
ZEROF IN THE MOUNTAINS. A PASSING RIDGE AXIS PASSES MONDAY FOR A
BREAK IN SNOW SHOWERS.

THE NEXT OPEN NW PACIFIC TROUGH BRINGS LIGHT SNOW TO THE NORTHERN
MTNS AS EARLY AS MONDAY NIGHT BUT THE BEST FORCING AND COLD
ADVECTION OCCURS ON TUESDAY. MODEL TRENDS HAVE BEEN TO STRENGTHEN
THIS SYSTEM SO HAVE RAISED MTN POPS TO LIKELY CATEGORY BUT WITH
ACCUMULATIONS GENERALLY LIGHT. HIGHLIGHTS ARE STILL POSSIBLE
FAVORING THE NORTHERN COLORADO MTNS WHERE 700MB TEMPS REMAIN AT
-12C FOR EFFICIENT SNOW PRODUCTION. THIS SYSTEM ALSO REINFORCES
THE UNSEASONABLY COLD AIR OVER THE REGION. SNOW ENDS WEST TO EAST
LATE TUESDAY WITH A BREAK IN THE WEATHER ON WEDNESDAY.

THE FINAL WEAKER PACIFIC NW TROUGH PASSES ON THURSDAY...AGAIN
FAVORING THE NORTHERN MTNS WITH LIGHT SNOW. WITH CONSISTENT MODEL
TIMING...ALSO RAISED POPS FOR THIS SYSTEM BUT EXPECT SUB ADVISORY
SNOW ACCUMULATIONS. UNDERCUT GUIDANCE TEMPERATURES THROUGH
THURSDAY NIGHT.

FINALLY BEGINNING FRIDAY THE PATTERN CHANGES AS A HIGHLY AMPLIFIED
RIDGE BUILDS IN FROM THE WEST. UNDER SUNNY SKIES...TEMPERATURES
SOAR ABOVE NORMAL FOR THE WEEKEND NEXT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 453 AM MST SAT FEB 23 2013

VFR CONDITIONS WILL BEGIN TO DETERIORATE AFTER 15Z THIS MORNING.
-SHSN WILL FORM OVER THE NORTHERN MTNS SPREADING INTO THE CENTRAL
AND SOUTHERN MTNS AFTER 18Z OBSCURING MTN TOPS AT TIMES. SW WINDS
ALOFT WILL STRENGTHEN AFTER 18Z CREATING MODERATE MECHANICAL
TURBULENCE WITH STRONG TURBULENCE THIS AFTERNOON OVER NE UTAH AND
NW COLORADO. THE COLD FRONT WILL PASS OVER KVEL AROUND 21Z...THEN
TO A LINE FROM KCAG TO KCNY AT 00Z THEN TO THE NEW MEXICO BORDER
BY 04Z. GUSTY SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST WITH THE
PASSAGE OF THE FRONT. CIGS AND VSBYS WILL DETERIORATE AS THE FRONT
APPROACHES TO MVFR CONDITIONS. EXPECT IFR CONDITIONS ALONG AND
BEHIND THE FRONT THROUGH 06Z TONIGHT. SNOW ACCUMULATIONS WILL MOST
LIKELY IMPACT KCAG KHDN KSBS KEEO KEGE KASE OVERNIGHT. EXPECT
WIDESPREAD MOUNTAIN OBSCURATIONS THROUGH TONIGHT ESPECIALLY ALONG
NORTH-FACING SLOPES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MST SUNDAY FOR
     COZ005-010-018.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST SUNDAY FOR
     COZ002-003-009-012-017-019.

     WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY FOR COZ004-013.

UT...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT
     FOR UTZ028.

&&

SHORT TERM...EH
LONG TERM...JOE
AVIATION...JOE
Hazardous weather outlook, Feb 23, 4:35 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST SAT FEB 23 2013

COZ001>014-017>023-UTZ022>025-027>029-241145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
435 AM MST SAT FEB 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL INCREASE THROUGH THE DAY AS A VIGOROUS COLD FRONT
APPROACHES FROM THE NORTHWEST. ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON ACROSS EASTERN UTAH AND NORTHWEST COLORADO. SNOW
AND BLOWING SNOW WILL CREATE TRAVEL HAZARDS FOR ALL MOUNTAINS AND
NORTHWEST COLORADO THIS AFTERNOON AND TONIGHT. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR MOST MOUNTAINS AND PORTIONS OF
NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOWFALL WILL CONTINUE THROUGH SUNDAY PRODUCING STORM TOTALS OF 6 TO
12 INCHES OF NEW SNOW BY SUNDAY EVENING. THE NEXT CHANCES FOR
PRECIPITATION WILL BE TUESDAY AND THURSDAY FAVORING THE MOUNTAINS
OF NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. BUT YOU ARE ENCOURAGED TO
REPORT STRONG WIND GUSTS AND OR SIGNIFICANT SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Feb 23, 7:06 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
706 AM MST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             SNOWMASS SKI AREA       39.12N 107.07W
02/23/2013  M3.2 INCH        PITKIN             CO   SKI AREA

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300398

TB
Local storm report, Feb 23, 7:09 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
709 AM MST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     SNOW             4 NNE CEDAREDGE         38.95N 107.90W
02/23/2013  M1.0 INCH        DELTA              CO   PUBLIC

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300399

TB
Local storm report, Feb 23, 7:21 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
721 AM MST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             TELLURIDE SKI RESORT    37.93N 107.84W
02/23/2013  M5.5 INCH        SAN MIGUEL         CO   SKI AREA

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300400

TB
Local storm report, Feb 23, 7:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
724 AM MST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     SNOW             4 SSE OURAY             37.97N 107.64W
02/23/2013  E4.5 INCH        OURAY              CO   DEPT OF HIGHWAYS

            24 HOUR SNOWFALL. ESTIMATED 4 TO 5 INCHES IN THE GORGE
            AREA OF HWY 550

&&

EVENT NUMBER GJT1300401

TB
Local storm report, Feb 23, 7:31 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
731 AM MST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             12 ENE COLUMBINE PASS   38.46N 108.16W
02/23/2013  M1.0 INCH        MONTROSE           CO   TRAINED SPOTTER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300402

TB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Grand and Battlement Mesas

When
February 23, 8:00 AM MST to February 24, 12:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 10 inches were measured across the area. Locally higher amounts included 17 inches at Powderhorn Ski Area. Winds gusts of 20 to 30 mph also produced localized blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
February 23, 8:00 AM MST to February 24, 10:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 5 inches were measured across the area. Locally higher amounts included 8 inches at Black Canyon of the Gunnison National Park.

Winter Weather, Southwestern San Juan Mountains

When
February 23, 8:00 AM MST to February 24, 5:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 12 inches were measured across the area. Wind gusts of 20 to 45 mph created areas of blowing and drifting snow.

Winter Weather, Lower Yampa River Basin

When
February 23, 9:00 AM MST to February 24, 9:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 5 inches were reported across the area.

Winter Weather, Central Yampa River Basin

When
February 23, 9:00 AM MST to February 24, 9:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall totals of around 3 inches were reported across the area.

Winter Weather, Elkhead and Park Mountains

When
February 23, 9:00 AM MST to February 24, 7:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 11 inches were measured across the area. Wind gusts of 20 to 30 mph also produced localized blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
February 23, 9:00 AM MST to February 24, 2:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 12 inches were measured across the area. Locally higher amounts included 15 inches at the Porphyry Creek SNOTEL site.

Winter Weather, Roan and Tavaputs Plateaus

When
February 23, 10:00 AM MST to February 24, 11:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 7 inches were reported above the 8000 foot level. Wind gusts of 20 to 35 mph also produced areas of blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
February 23, 10:00 AM MST to February 24, 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 7 inches were reported across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 23, 10:00 AM MST to February 24, 2:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 12 inches were reported across the area.

Winter Weather, Flattop Mountains

When
February 23, 11:00 AM MST to February 24, 9:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 9 inches were measured across the area.

Winter Weather, Northwestern San Juan Mountains

When
February 23, 11:00 AM MST to February 24, 6:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 11 inches were measured across the area. Locally higher amounts included 13 inches at Telluride Ski Area. Wind gusts of 20 to 40 mph created areas of blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
February 23, 12:00 PM MST to February 24, 3:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 11 inches were reported across the area.

Winter Weather, Central Colorado River Basin

When
February 23, 6:00 PM MST to February 24, 12:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were reported across the area.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
February 23, 6:00 PM MST to February 24, 10:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were reported across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433491, 433497, 433500, 433485, 433486, 433488, 433494, 433487, 433489, 433492, 433496, 433499, 433498, 433490, 433493.